New Mexico, 2015Heavy Snow in New Mexico, January 2, 2015
January 2, 2015 · NWS EPZ · 2 events in 2 counties and zones
A strong upper low moved through the Four Corners area and brought with it some Pacific moisture. East winds at the surface provided the cold air needed to produce the snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low moved through the Four Corners area and brought with it some Pacific moisture. East winds at the surface provided the cold air needed to produce the snow. The hardest hit areas were in the Gila Region where almost a foot of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 2, 4:14 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 2, 4:14 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
414 AM MST FRI JAN 2 2015
.SYNOPSIS...
UPPER LOW OVER SOUTHERN ARIZONA WILL SWEEP ACROSS SOUTHERN NEW
MEXICO TODAY AND THEN OVER THE TEXAS PANHANDLE SATURDAY MORNING.
THIS WILL SPREAD ANOTHER ROUND OF MOUNTAIN SNOW AND LOWLAND MIXED
RAIN AND SNOW. THE PRECIPITATION SHOULD END BY LATE TONIGHT.
MOUNTAIN AREAS COULD SEE 4 TO 8 INCHES OF SNOW...WHILE THE LOWLANDS
COULD SEE 1 TO 3 INCHES OF SNOW. DRY AND COOL NORTHWEST FLOW ALOFT
WILL PERSIST FROM SATURDAY THROUGH TUESDAY...GIVING THE BORDERLAND
MOSTLY CLEAR SKIES WITH TEMPERATURES BACK ABOVE NORMAL MONDAY AND
TUESDAY.
&&
.DISCUSSION...
BEGINNING OUR LAST SHOT WITH THIS FIRST WINTER EVENT OF THE NEW
YEAR. WV IMAGERY SHOWING DUAL UPPER LOW OVER ARIZONA...THE NORTHERN
LOW NEAR PHOENIX...THE SOUTHERN LOW SOUTH OF TUCSON. ALSO VORT
CENTER RAPIDLY MOVING AROUND BOTTOM OF THE TROUGH...ASSOCIATED WITH
80 KT JET...RIGHT OVER THE BOOTHEEL OF NM. THIS HAS SPREAD SOME
LIGHT SNOW TO MUCH OF THE AREA WEST OF LAS CRUCES. THIS PRECIP MAY
BRIEFLY END NEXT FEW HOURS AS VORT CENTER LIFTS NORTH. BUT UPPER LOW
OVER OVER SONORAN DESERT WILL TRACK ACROSS SOUTHERN NEW MEXICO THIS
AFTERNOON. THIS SHOULD ALLOW SHOWERS TO REDEVELOP. SNOW LEVELS FOR
THE MOST PART SHOULD REMAIN AROUND 4500 FT...WITH A MIXTURE OF
RAIN/SNOW BELOW THAT. MODELS SUGGEST ENOUGH INSTABILITY LATER THIS
MORNING AND AFTERNOON FOR SOME ICE PELLETS...AND LIKELY BANDING OF
PRECIP. WENT AHEAD AND INCLUDED ALL ZONES IN THE SNOW ADVISORY AS
THIS FIRST VORT CENTER ALONE COULD DROP 1-2 INCHES WEST OF LAS
CRUCES...EVEN BEFORE THE UPPER LOW BEGINS SHOWERS LATER THIS
MORNING. WRF SIM IR CLOUD PRODUCT SHOWS GOOD ENHANCEMENT BEGINNING
AROUND 20-22Z THIS AFTERNOON OVER MUCH OF THE CWA. BY LATE THIS
EVENING MOST OR ALL PRECIP SHOULD HAVE ENDED...THOUGH ALLOWED LOW
POPS IN THE SACS TO CONTINUE INTO EARLY SATURDAY MORNING.
SKIES SHOULD CLEAR SATURDAY AS UPPER RIDGE JUST OFF THE WEST COAST
OF THE U.S. PERSISTS. DRY AND RELATIVELY CLOUD FREE THROUGH TUESDAY.
MINOR SHORT WAVE DOES PASS SOUTHEAST THROUGH THE AREA MONDAY...BUT
JUST LIKELY SOME HIGH CLOUDS WITH THIS. TEMPERATURES SATURDAY STILL
BELOW NORMAL BUT BY MONDAY AND TUESDAY SHOULD REACH AND SURPASS
NORMAL READINGS.
SOME MODEL DIFFERENCE AFTER TUESDAY. BOTH GFS/ECMWF CUT OFF LOW OVER
THE SOUTHERN BAJA SUNDAY. THIS LOW RETROGRADES AND UNDERCUTS THE
PACIFIC RIDGE TUESDAY AND WEDNESDAY. MODEL DIFFERENCE OCCURS AS GFS
THEN LIFTS THE UPPER LOW NORTH OVER SOUTHERN ARIZONA AND NEW MEXICO
BY THURSDAY. THIS PRODUCES PRECIP BY THURSDAY MORNING AS IT OVERRUNS
A BACK DOOR COOL FRONT THAT MOVES INTO AREA. ECMWF LIFTS LOW FURTHER
WEST AND A BIT SLOWER...NOT BRINGING IN PRECIP TIL THURSDAY
AFTERNOON OR EVENING. DID NOT CHANGE MODEL BLEND FOR GRIDS...BUT
DON'T HAVE MUCH CONFIDENCE IN THIS PATTERN JUST YET.
&&
.AVIATION...VALID 02/12Z-03/12Z...
AN UPPER LEVEL COLD LOW PRESSURE OVER ARIZ WILL CONTINUE TO SLIDE
EASTWARD AND MOVE OVER SOUTHERN NEW MEXICO THIS AFTERNOON AND THEN
EAST OF OUR AREA BY SATURDAY MORNING. SNOW HAS DEVELOPED WEST OF LAS
CRUCES BRIEFLY EARLY THIS MORNING...WITH CONDITIONS OF SCATTERED
-SHSN BKN/OVC080 WITH ISOLD 1-3SM SHSN CIGS BLO 020. THESE
CONDITIONS MAY BRIEFLY IMPROVE NEXT FEW HOURS BUT THEN RE-ESTABLISH
LATER THIS MORNING OVER MOST OF THE AREA. BY LATE MORNING AND
AFTERNOON SNOW MAY BECOME MIXED WITH RAIN BELOW 4500 FT.
ADDITIONALLY...ICE PELLETS IN SHOWERS POSSIBLE THIS AFTERNOON.
&&
.FIRE WEATHER...
A LARGE LOW PRESSURE SYSTEM ALOFT OVER ARIZONA WILL CONTINUE TO
SLOWLY MOVE EASTWARD AND GENERATE SNOW SHOWERS OVER SOUTHWEST NEW
MEXICO THIS MORNING WITH 4 TO 8 INCHES OF SNOW IN THE MOUNTAINS AND
1 TO 3 INCHES POSSIBLE IN THE LOWLANDS. SOME RAIN AND ICE PELLETS
MAY BECOME MIXED WITH THE SNOW THIS AFTERNOON AS SNOW LEVELS LIFT TO
ABOUT 4500 FT. THE SNOW SHOWERS WILL TAPER OFF AND END FROM WEST TO
EAST LATE THIS EVENING. SATURDAY THROUGH TUESDAY SHOULD REMAIN
MOSTLY CLEAR AS AN UPPER RIDGE OFF THE U.S. WEST COAST KEEPS THINGS
DRY. BELOW NORMAL TEMPERATURES SHOULD MODERATE BACK TO ABOVE NORMAL
BY MONDAY AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 40 28 47 26 49 / 60 50 0 0 0
SIERRA BLANCA 39 28 45 25 47 / 60 60 0 0 0
LAS CRUCES 40 25 46 22 47 / 60 40 0 0 0
ALAMOGORDO 38 24 44 20 47 / 70 50 0 0 0
CLOUDCROFT 30 19 32 12 35 / 90 80 10 0 0
TRUTH OR CONSEQUENCES 36 21 45 19 47 / 60 40 0 0 0
SILVER CITY 36 21 41 20 45 / 60 30 0 0 0
DEMING 39 22 47 20 49 / 60 20 0 0 0
LORDSBURG 38 22 45 21 50 / 50 20 0 0 0
WEST EL PASO METRO 40 31 46 28 48 / 60 50 0 0 0
DELL CITY 39 24 47 20 48 / 70 60 0 0 0
FORT HANCOCK 42 27 49 24 53 / 60 50 0 0 0
LOMA LINDA 39 28 41 24 43 / 70 50 0 0 0
FABENS 41 26 47 23 51 / 60 50 0 0 0
SANTA TERESA 40 25 46 23 48 / 60 40 0 0 0
WHITE SANDS HQ 39 27 45 24 47 / 70 50 0 0 0
JORNADA RANGE 39 20 45 17 47 / 60 40 0 0 0
HATCH 40 22 46 20 49 / 60 40 0 0 0
COLUMBUS 40 28 46 26 49 / 60 20 0 0 0
OROGRANDE 39 25 43 22 46 / 70 50 0 0 0
MAYHILL 34 22 37 13 38 / 80 80 10 0 0
MESCALERO 35 19 35 12 37 / 90 80 10 0 0
TIMBERON 35 20 35 13 37 / 80 80 10 0 0
WINSTON 35 18 41 14 43 / 70 40 0 0 0
HILLSBORO 37 21 44 20 45 / 60 40 0 0 0
SPACEPORT 39 18 46 15 48 / 60 40 0 0 0
LAKE ROBERTS 35 18 40 15 46 / 60 40 0 0 0
HURLEY 37 21 43 21 46 / 60 20 0 0 0
CLIFF 37 23 42 17 48 / 50 30 0 0 0
MULE CREEK 36 20 41 14 47 / 50 30 0 0 0
FAYWOOD 37 23 43 22 46 / 60 30 0 0 0
ANIMAS 39 24 47 23 50 / 50 20 0 0 0
HACHITA 39 22 47 20 50 / 60 20 0 0 0
ANTELOPE WELLS 41 22 49 21 52 / 50 20 0 0 0
CLOVERDALE 41 20 46 22 49 / 40 20 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ402-
403-408>413.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
FOR NMZ417.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ414>416.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ401-
404>407.
TX...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR TXZ418-
419.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
FOR TXZ420>424.
&&
17 HEFNERHazardous weather outlook, Jan 2, 6:04 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
604 AM MST FRI JAN 2 2015
NMZ401>417-TXZ418>424-031345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
604 AM MST FRI JAN 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
LIGHT TO MODERATE SNOW SHOWERS WILL OCCUR ACROSS THE AREA LATE THIS
MORNING THROUGH MUCH OF TONIGHT. 4 TO 8 INCHES OF SNOW ARE EXPECTED
ACROSS THE MOUNTAINS...WITH 1 TO 3 INCHES OVER MUCH OF THE LOWLANDS.
ROADS BELOW 6000 FT COULD SEE MINOR ICING AND SNOW PACK. ROADS ABOVE
6000 FT LIKELY WILL BE SNOW PACKED IN AREAS AND BECOME IMPASSABLE...
AND VISIBILITIES MAY DROP BELOW 1 MILE DURING HEAVY SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO SIGNIFICANT WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
HEFNER
In the hours before
Local storm report, Jan 2, 7:52 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
752 AM MST FRI JAN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM SNOW SILVER CITY 32.78N 108.27W
01/02/2015 E3.2 INCH GRANT NM PUBLIC
COCORAHS OBSERVER REPORTS 3.2 INCHES OF SNOW IN SILVER
CITY SINCE MIDNIGHT..
&&
EVENT NUMBER EPZ1500001
DJNHeavy Snow, Southern Gila Highlands/Black Range
- When
- January 2, 8:00 AM MST to 5:00 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Emergency Manager
The heaviest snow occurred at Pinos Altos where 11 inches of snow was reported by the Grant County Emergency Manager. Other reports around the zone included 5 inches at Tyrone, 2 miles west-southwest of White Signal and Poverty Creek.
Heavy Snow, Upper Gila River Valley
- When
- January 2, 9:00 AM MST to 4:00 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A trained spotter in Mule Creek reported 10 inches of snow and a Cooperative Observer reported 7 inches in Gila Hot Springs.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, January 2 to 3, 20153 deaths · 1 injured · 17 events
- Rip Current in Guam, January 2, 20152 deaths · 1 injured · 1 event
- Ice Storm and Heavy Snow in Texas, January 2 to 3, 201521 events
- Heavy Snow in New Mexico, January 2 to 3, 201519 events
- Heavy Snow in Minnesota, January 2 to 3, 201512 events
- Avalanche and Heavy Snow in Montana, January 2 to 6, 201557 kt wind · 10 events
- Winter Storm in Montana, January 2 to 6, 201510 events
- Heavy Snow in North Dakota, January 2 to 3, 20159 events
- High Wind and Heavy Rain in Hawaii, January 2 to 3, 2015135 kt wind · 6 events
- Heavy Snow and Winter Weather in Idaho, January 2, 20154 events
- Heavy Snow in North Dakota, January 2 to 3, 20154 events
- Winter Weather in Washington, January 2, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555283, 555280.